Alert archive / Indiana / River Flood Warnings in 2018
River Flood Warning 46, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 3, 2018, 9:45 AM EDT for Elkhart County, Saint Joseph County, Indiana; Berrien County, Michigan. It took effect at May 4, 2018, 2:45 AM EDT. It was in force for 5 days.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 9:45 AM EDT (13:45 UTC)
- In effect from
- May 4, 2018, 2:45 AM EDT
- Expired
- May 8, 2018, 8:00 PM EDT
- In force
- 5 days
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Elkhart County, IN, Saint Joseph County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (MI/IN) at South Bend (SBNI3).
- Action stage
- 4.5 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 8 ft
- Major stage
- 9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04101225, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
887
WGUS43 KIWX 031345
FLWIWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
945 AM EDT Thu May 3 2018
...The National Weather Service in Northern Indiana has issued a
Flood Warning for the following rivers...
Saint Joseph River Michigan at South Bend affecting Elkhart...St.
Joseph and Berrien Counties
.Heavy rainfall from storms last evening to this morning has caused
the Saint Joseph River Michigan to rise. This river is expected to
rise into flood stage tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood
waters. Stay tuned to NOAA Weather Radio or local media for further
statements and updated forecasts.
Detailed river forecasts and more information can be found on the
internet at www.weather.gov/iwx under Rivers and Lakes.
All times are in Eastern Time. This statement will be updated in
about 24 hours or sooner if necessary.
&&
INC039-141-MIC021-041345-
/O.NEW.KIWX.FL.W.0046.180504T0645Z-180509T0000Z/
/SBNI3.1.ER.180504T0645Z.180505T0600Z.180508T0000Z.NO/
945 AM EDT Thu May 3 2018
The National Weather Service in Northern Indiana has issued a
* Flood Warning for
The Saint Joseph River Michigan at South Bend
* from late tonight to Tuesday evening.
* At 7 AM Thursday the stage was 4.3 feet and rising.
* Minor flooding is forecast.
* Flood stage is 5.5 feet.
* Forecast...The river will rise above flood stage very early Friday
morning and crest near 6.8 feet around 2 AM Saturday May 5 and
fall below flood stage around 8 PM Monday May 7.
* At 7.0 feet...Flooding is confined to park land and park roads.
Some backyard flooding may occur in residential areas near the
river.
* This crest compares to a previous crest of 6.7 feet which occurred
on Sep 16 2008.
&&
LAT...LON 4172 8629 4178 8628 4178 8626 4166 8621
4166 8624
$$2 follow-up statements
025
WGUS43 KIWX 040256
FLWIWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
1056 PM EDT Thu May 3 2018
...Flooding severity forecast to increase from Minor to Minor for the
following rivers in Indiana...Michigan
Saint Joseph River Michigan at South Bend affecting Elkhart...St.
Joseph and Berrien Counties
.Heavy rain and thunderstorms on Tuesday night resulted in quickly
rising waters on area rivers. For this evening updated, crests
have been lessend. That is, forecast rainfall this evening has decreased.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood
waters. Stay tuned to NOAA Weather Radio or local media for further
statements and updated forecasts.
Detailed river forecasts and more information can be found on the
internet at www.weather.gov/iwx under Rivers and Lakes.
All times are in Eastern Time. This statement will be updated in
about 24 hours or sooner if necessary.
&&
INC039-141-MIC021-050255-
/O.EXT.KIWX.FL.W.0046.180504T1800Z-180505T1800Z/
/SBNI3.1.ER.180504T1800Z.180504T1800Z.180504T1800Z.NO/
1056 PM EDT Thu May 3 2018
The Flood Warning continues for
The Saint Joseph River Michigan at South Bend
* from Friday afternoon to Saturday afternoon.
* At 7 AM Thursday the stage was 4.3 feet and rising.
* Minor flooding is forecast.
* Flood stage is 5.5 feet.
* Forecast...The river is expected to rise to near flood stage around
2 PM Friday May 4.
* At 5.5 feet...The river reaches flood stage with the lowest
residential areas beginning to flood.
* This crest compares to a previous crest of 6.0 feet which occurred
on Dec 28 2008.
&&
LAT...LON 4172 8629 4178 8628 4178 8626 4166 8621
4166 8624
$$235
WGUS83 KIWX 041446
FLSIWX
Flood Statement
National Weather Service Northern Indiana
1046 AM EDT Fri May 4 2018
...The Flood Warning is cancelled for the following rivers...
Saint Joseph River Michigan at Three Rivers affecting Elkhart...
Branch and St. Joseph Counties
Saint Joseph River Michigan at South Bend affecting Elkhart...St.
Joseph and Berrien Counties
.Recent rainfall led to rises on the St. Joseph River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood
waters. Stay tuned to NOAA Weather Radio or local media for further
statements and updated forecasts.
Detailed river forecasts and more information can be found on the
internet at www.weather.gov/iwx under Rivers and Lakes.
All times are in Eastern Time. This statement will be updated in
about 24 hours or sooner if necessary.
&&
INC039-MIC023-149-041516-
/O.CAN.KIWX.FL.W.0045.000000T0000Z-180509T1800Z/
/TRVM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1046 AM EDT Fri May 4 2018
The Flood Warning is cancelled for
The Saint Joseph River Michigan at Three Rivers
* At 10 AM Friday the stage was 5.3 feet
* Flood stage is 7.0 feet.
* Forecast...The river crested below flood stage at 6.2 feet Friday
morning. The river will continue falling.
* At 7.0 feet...Expect minor flooding of the Scidmore Park picnic
facilities in Three Rivers.
&&
LAT...LON 4186 8568 4197 8564 4197 8554 4196 8554
4193 8561 4184 8566
$$
INC039-141-MIC021-041516-
/O.CAN.KIWX.FL.W.0046.000000T0000Z-180505T1800Z/
/SBNI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1046 AM EDT Fri May 4 2018
The Flood Warning is cancelled for
The Saint Joseph River Michigan at South Bend
* At 6 AM Friday the stage was 5.0 feet
* Flood stage is 5.5 feet.
* At 5.5 feet...The river reaches flood stage with the lowest
residential areas beginning to flood.
&&
LAT...LON 4172 8629 4178 8628 4178 8626 4166 8621
4166 8624
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 3, 6:39 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 3, 6:39 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
639 AM EDT Thu May 3 2018
.SYNOPSIS...
Issued at 408 AM EDT Thu May 3 2018
Periods of showers and thunderstorms will continue this morning
before the coverage of rain showers diminishes for a time late
morning into the mid to late afternoon hours. Some flooding is
possible this morning due to the runoff from heavy rainfall
last night, and the additional rainfall this morning. Showers and
thunderstorms are expected to redevelop late this afternoon into
tonight, and continue into Friday. There is a low risk of an
isolated severe thunderstorm tonight. Dry weather will return for
Friday night and Saturday. High temperatures this afternoon will
reach into the mid and upper 70s, with low temperatures tonight
only dropping into the lower to mid 60s.
&&
.SHORT TERM...(Today and Tonight)
Issued at 408 AM EDT Thu May 3 2018
Active pattern from last evening continues into this morning. The
combination of boundary sprawling across the area and continued
low level jet feeding into this boundary yielded some healthy
rainfall amounts last night along with several reports of wind
damage. Composite boundary has been wavering as each successive
round of showers and thunderstorms has tracked across far northern
Indiana into southern Lower Michigan. Fortunately, most of the
heavy rain over the past several hours has become situated across
southern Lower Michigan, just north of areas which received the
heaviest rainfall last evening (southern Starke into Marshall
county). Larger scale convectively enhanced vort max near MS River
will bring yet another round of showers and thunderstorms to most
of the forecast area in the 10Z-14Z timeframe. Scattered storms
have developed east of this vort max, likely indicative of
stronger advective forcing wing from central Illinois into east
central Illinois. Overall severe threat should be very limited
into this morning as storms have become more elevated, but still
feeding of some respectable elevated instability via modest mid
level lapse rates in place.
With another quick quarter inch to three quarters of an inch
(locally an inch) this morning, will keep flash flood watch in place
for western portions of the watch for locations which received
the heavier rainfall last night. Radar estimates that between 1.5
to 3.5 inches of rain has fallen across portions of Berrien/Cass
counties in Lower Michigan, and will extend the flash flood watch
into these counties this morning. Have dropped eastern portions of
the flash flood watch in northern Indiana where rainfall amounts
were more limited last night including the Fort Wayne area.
It still appears as though a lull in heavier rain showers will set
up later this morning into most of this afternoon in wake of
approaching convectively enhanced vort this morning. In addition
to lull in forcing, the very steep mid level lapse rates of last
evening will not be as substantial today. Will have to watch for
another embedded wave in southwest upper flow approaching Ohio
Valley this afternoon into this evening. Belt of stronger mid
level flow will accompany this vort max with best chance of
additional organized convection late this afternoon across far
southern portions of the area. Currently not expecting much in the
way of severe weather potential though this afternoon.
For tonight, moisture transport ramps up once again via a 50-60
knot low level jet in advance of primary upper level trough.
Northward surge of this boundary this evening should at least
yield less potential of training, although given anomalous PWATs
some additional heavy rainfall is possible. Some marginal severe
threat will exist tonight given strong forcing and robust flow
profiles, but limited instability should yield only a marginal
threat (mainly wind).
&&
.LONG TERM...(Friday through Wednesday)
Issued at 408 AM EDT Thu May 3 2018
The dampening upper level trough and associated frontal boundary
will produce last day of thunder chances on Friday, although
strong/severe potential continues to look limited with better
chances of more vigorous convection dropping southeast of the area
by mid afternoon. Cold advection is not substantial behind this
trough as flow quickly deamplifies. Have not made many changes to
previous forecast in terms of Sunday rain/storm chances as a
northwest flow wave drops into the region. Thunder potential looks
limited given little opportunity for notable moisture return, but
will maintain slight chances of thunder across the south. Decent
cool push behind this system for early next week, with decent
agreement among medium range models of next large scale south
central Canadian troughing bringing more rain chances middle of
next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 622 AM EDT Thu May 3 2018
Short wave enhanced by yesterdays convection will track across
northern Indiana this morning bringing another round of showers
and thunderstorms through mid morning. Reductions to MVFR cigs are
expected in association with the heavier showers and storms
through mid morning, with cigs in the 2-3k foot range possibly
holding through midday. It still appears as though a lull in the
greater shower and thunderstorm coverage should develop this
afternoon before chances increase once again late this afternoon
into this evening. Timing the increasing chances this afternoon is
of relatively low confidence at this time, so will limit thunder
mention to VCTS. Large scale upper support will increase later
this evening as primary upper trough approaches which will result
in continued scattered-numerous showers/embedded thunder through
the night. Other aviation weather concern today will be winds as
strong southwesterly low level winds will develop again. Some
decoupling tonight combined with more robust low level jet
development should result in another night of LLWS concerns,
particularly for KFWA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until noon EDT /11 AM CDT/ today for
INZ003>005-012>016.
MI...Flash Flood Watch until noon EDT today for MIZ077-078.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 3, 5:29 AM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 529 AM EDT Thu May 3 2018 INZ003>005-012-014-016-MIZ077-078-040930- La Porte-St. Joseph IN-Elkhart-Starke-Marshall-Kosciusko-Berrien- Cass MI- 529 AM EDT Thu May 3 2018 /429 AM CDT Thu May 3 2018/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight A period of showers and thunderstorms is expected this morning. Severe weather is not expected, but some localized flooding is possible due to the heavy rain last night, and additional rainfall this morning. There is a chance of thunderstorms again this afternoon. Severe weather is not expected. Chances of thunderstorms will increase tonight. Locally heavy rainfall and isolated severe weather are possible. The main severe weather threats tonight will be isolated damaging wind gusts and isolated large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday morning. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight. Delayed reports from the severe weather last night will also be appreciated. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-013-015-017-018-020-022>027-032>034-MIZ079>081-OHZ001-002- 004-005-015-016-024-025-040930- Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 529 AM EDT Thu May 3 2018 /429 AM CDT Thu May 3 2018/ This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...Today and Tonight A period of showers and thunderstorms is expected this morning. Severe weather is not expected. Chances of thunderstorms will increase again late this afternoon into tonight. Isolated severe storms are possible tonight with the main threats of isolated damaging wind gusts and isolated large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a continued chance of thunderstorms through mid afternoon Friday. A few storms may be strong through mid afternoon on Friday, especially along and south of Route 24 across extreme northeast Indiana and northwest Ohio. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight. Delayed reports from the severe weather last night will also be appreciated. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-040930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 529 AM EDT Thu May 3 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A few thunderstorms are expected this morning. Severe weather is not expected. Chances of thunderstorms will increase again tonight. A few of the storms may produce small hail and wind gusts in excess of 35 knots. Conditions hazardous to small craft are possible late tonight into early Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions hazardous to small craft are possible Friday morning. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 3, 8:09 AM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
809 AM EDT THU MAY 3 2018
INZ023>025-031245-
Wabash-Miami-Huntington-
809 AM EDT THU MAY 3 2018
...A STRONG THUNDERSTORM WILL AFFECT WABASH...HUNTINGTON AND CENTRAL
MIAMI COUNTIES...
At 809 AM EDT, a strong thunderstorm was located near Peru, moving
northeast at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Huntington, Peru, Wabash, North Manchester, Andrews, Markle, Mexico,
Roanoke, Erie, Roann, Lagro, Richvalley, Peoria, Bippus, Bowerstown,
Servia, Lincolnville, Bracken, Goblesville and Urbana.
This includes Interstate 69 in Indiana between mile markers 284 and
291.
LAT...LON 4079 8614 4100 8576 4099 8534 4080 8534
4063 8602
TIME...MOT...LOC 1209Z 243DEG 48KT 4076 8597
PBMLocal storm report, May 3, 8:11 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 AM EDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN WAUSEON 41.55N 84.14W
05/03/2018 M2.80 INCH FULTON OH PUBLIC
TOTAL FROM OVERNIGHT.
&&
GHLocal storm report, May 3, 8:15 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 AM EDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN CONSTANTINE 41.84N 85.67W
05/03/2018 M2.85 INCH ST. JOSEPH MI PUBLIC
OVERNIGHT RAIN.
&&
GHLocal storm report, May 3, 8:16 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
816 AM EDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM HEAVY RAIN COLDWATER 41.94N 85.01W
05/03/2018 M1.89 INCH BRANCH MI PUBLIC
OVERNIGHT TOTAL.
&&
GHLocal storm report, May 3, 8:54 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
854 AM EDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HEAVY RAIN BENTON HARBOR 42.12N 86.45W
05/03/2018 M2.90 INCH BERRIEN MI TRAINED SPOTTER
STORM TOTAL.
&&
GHLocal storm report, May 3, 9:01 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 AM EDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM HEAVY RAIN 1 SW STURGIS 41.79N 85.43W
05/03/2018 M4.20 INCH ST. JOSEPH MI TRAINED SPOTTER
STORM TOTAL.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:00 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble, Saint Joseph | 45 min |
| May 2, 8:17 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Starke | 3 hr |
| May 2, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| May 2, 8:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 42 min |
| May 2, 8:44 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 46 min |
| May 2, 8:48 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 27 min |
| May 2, 8:49 PM EDT | Areal Flood Advisory | IWX | Kosciusko, Marshall | 3 hr |
| May 2, 8:50 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 40 min |
| May 2, 9:25 PM EDT | Special Marine Warning | IWX | 58 min | |
| May 2, 9:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 24 min |
| May 2, 9:53 PM EDT | Flash Flood Watch | IWX | Allen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more | 11 hr |
| May 2, 10:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 40 min |
| May 2, 10:48 PM EDT | Special Weather Statement | IWX | Marshall | 27 min |
| May 2, 11:15 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| May 2, 11:47 PM EDT | Special Marine Warning | IWX | 43 min | |
| May 3, 12:16 AM EDT | Special Marine Warning | IWX | 44 min | |
| May 3, 8:09 AM EDT | Special Weather Statement | IWX | Huntington, Miami, Wabash | 36 min |
| May 3, 9:24 AM EDT | River Flood Warning | IWX | Elkhart | 25 hr |
| May 3, 1:54 PM EDT | River Flood Warning | IWX | Allen, DeKalb | 6 days |
| May 2, 9:02 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 28 min |
| May 2, 9:16 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 44 min |
| May 2, 9:27 PM EDT | Special Weather Statement | IWX | Cass | 33 min |
| May 2, 9:46 PM EDT | Special Weather Statement | IWX | Berrien | 29 min |
| May 2, 9:57 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 48 min |
| May 2, 10:24 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 51 min |
Nearby
River Flood Warnings in Indiana, 2018River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.